Kansas, 2008

Hail in Kansas, August 15, 2008

August 15, 2008 · NWS GID · 1 event in 1 county or zone

Scattered thunderstorms associated with an upper level disturbance developed over north central Kansas during the evening hours. Though there were no reports of severe weather, penny size hail did fall in Smith County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered thunderstorms associated with an upper level disturbance developed over north central Kansas during the evening hours. Though there were no reports of severe weather, penny size hail did fall in Smith County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 15, 5:13 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 15, 5:13 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
613 PM CDT FRI AUG 15 2008

.AVIATION...THE PRIMARY ISSUE WILL BE THE CHANCE OF FOG TONIGHT
INTO SATURDAY MORNING. ISOLATED SHOWERS AND THUNDERSTORMS
DEVELOPED THIS AFTERNOON...BUT HAVE BEEN DIMINISHING OVER THE
PAST HOUR. EXPECT THE DIMINISHING TREND TO CONTINUE WITH LITTLE
ACTIVITY EXPECTED AFTER SUNSET. WILL KEEP THE TERMINAL DRY DUE TO
THE ISOLATED NATURE OF THE PRECIPITATION. LIGHT WINDS AND CLEARING
SKIES SHOULD LEAD TO SOME FOG OVERNIGHT WHICH COULD LAST INTO
SATURDAY MORNING. WILL BRING VISIBILITIES INTO THE 2-4SM RANGE
LATE TONIGHT INTO EARLY SATURDAY MORNING...BUT THEN IMPROVE
CONDITIONS RELATIVELY RAPIDLY. THERE COULD BE MORE CUMULUS
DEVELOPMENT DURING THE DAY ON SATURDAY...AND WILL GO WITH
SCATTERED CLOUDS AROUND 4KFT.

&&

.PREV DISCUSSION... /ISSUED 225 PM CDT FRI AUG 15 2008/

SHORT TERM...THIS AFTERNOON THROUGH SATURDAY NIGHT. EARLY
AFTERNOON WATER VAPOR IMAGERY CONTINUES TO SHOW A STRONG UPPER LOW
SLIDING SLOWLY SOUTH OVER WYOMING. CLOUDS AND NUMEROUS SHOWERS ARE
LINED UP ACROSS THE WESTERN HIGH PLAINS AND FRONT RANGE REGION OF
COLORADO...WYOMING...AND WESTERN NEBRASKA. FURTHER EAST...ACROSS
CENTRAL AND EASTERN PORTIONS OF NEBRASKA AND KANSAS...SHOWERS
BECOME MORE ISOLATED. UPPER LEVEL SUPPORT ASSOCIATED WITH THE
WYOMING LOW IS PROJECTED TO CONTINUE ITS SLOW SOUTHWARD MEANDERING
THROUGH THE NEXT FEW DAYS REMAINING WELL WEST OF OUR CWA. THIS
WILL KEEP THE BEST CHANCES OF RAIN ACROSS THE ROCKIES AND HIGH
PLAINS WITH ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN
OUR CWA...AND EVEN THAT SLIM CHANCE WILL BE PREDOMINATELY
CONFINED TO OUR WESTERN ZONES.

THE UPPER SYSTEM HAS ALSO BROUGHT DOWN SOME COOLER THAN NORMAL AIR
TO THE CENTRAL CONUS. EXPECT BELOW NORMAL TEMPERATURES TO CONTINUE
ON SATURDAY WITH AFTERNOON HIGHS AROUND THE 80 DEGREE MARK.

LONG TERM...12Z SUNDAY THROUGH FRIDAY. PRECIPITATION CHANCES
ASSOCIATED WITH LARGE UPPER LEVEL LOW PRESSURE SYSTEM CONTINUE TO
BE MAIN FORECAST CONCERN THROUGH THE EXTENDED PERIOD.

LOOKING AT PRECIPITATION...CONTINUED DOWNWARD TREND WITH
POPS...ESPECIALLY ACROSS NORTHERN PORTIONS OF THE CWA...WITH SOME
BEING COMPLETELY REMOVED.  MODELS CONTINUE TO HAVE GOOD AGREEMENT
THROUGH THE END OF THE WEEKEND AND EARLY NEXT WEEK IN REGARD TO THE
MAIN UPPER LEVEL LOW PRESSURE SYSTEM. THE CENTER OF THE LOW MOVES SE
THROUGH COLORADO ON SUNDAY...AND INTO SW KS/W OK/N TX ON MONDAY.
THIS MORE SOUTHWARD TRACK DRAGS THE BULK OF THE MOISTURE AND LIFT TO
THE W/SW OF THE CWA...ALONG WITH PRECIPITATION CHANCES.  CONFIDENCE
INTO MIDDLE/END OF NEXT WEEK DECREASES...AS MODEL SOLUTIONS DIVERGE A
BIT IN THE PROGRESSION OF THIS SYSTEM...AND WHEN IT CROSSES NEAR THE
CWA.  GFS IS A LITTLE MORE PROGRESSIVE AND QUICKER TO PHASE THE LOW
BACK INTO THE MAIN FLOW...WITH A MORE OPEN UPPER LEVEL TROUGH
WORKING IN FROM THE WEST COAST...WHERE ECMWF IS SLOWER AS IT SHOWS A
MUCH STRONGER UPPER LEVEL LOW DEVELOPING OFF THE WEST COAST.
FORECAST IS A BLEND...WITH POPS RETURNING TO THE ENTIRE CWA DURING
THE WED/THUR TIME FRAME AS THE SYSTEM SHIFTS NORTHEAST THROUGH THE
CENTRAL PLAINS...BUT KEPT AS SLIGHTS FOR NOW DUE TO UNCERTAINTY.
WITH PRECIP OUT OF THE REGION...LEFT THUR NIGHT/FRI DRY.

AS FAR AS TEMPERATURES GO...NOT A LOT OF CHANGES ONE WAY OR THE
OTHER EXPECTED THROUGH THE EXTENDED. STAYED CLOSE TO HPC
GUIDANCE...WITH HIGH TEMPERATURES EXPECTED TO REMAIN NEAR 80/LOWER
80S THROUGH WED WITH LOWER/MID 80S LATER IN THE WEEK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 15, 1:54 PM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
254 PM CDT FRI AUG 15 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
254 PM CDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE. CONDITIONS DO NOT APPEAR
FAVORABLE FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS SATURDAY THROUGH
THURSDAY. CONDITIONS DO NOT APPEAR FAVORABLE FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, Aug 15, 6:18 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
718 PM CDT FRI AUG 15 2008

KSZ006-018-160045-
OSBORNE-SMITH-
718 PM CDT FRI AUG 15 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHWESTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS
  SOUTHWESTERN SMITH COUNTY IN NORTH CENTRAL KANSAS

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GAYLORD...OR 28 MILES EAST OF
PHILLIPSBURG...AND MOVING WEST AT 13 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GAYLORD BY 725 PM CDT
  CEDAR BY 745 PM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Grand Island radar (KUEX), 82 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Smith

When
August 15, 6:20 PM CST
Where
Smith County, Gaylord
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.650, -98.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131082.